EconPapers    
Economics at your fingertips  
 

The likelihood ratio test for structural changes in factor models

Jushan Bai, Jiangtao Duan and Xu Han

Journal of Econometrics, 2024, vol. 238, issue 2

Abstract: A factor model with a break in its factor loadings is observationally equivalent to a model without changes in the loadings but with a change in the variance of its factors. This approach effectively transforms a high-dimensional structural change problem into a low-dimensional problem. This paper considers the likelihood ratio (LR) test for a variance change in the estimated factors. The LR test implicitly explores a special feature of the estimated factors: the pre-break and post-break variances can be a singular matrix under the alternative hypothesis, making the LR test diverging faster and thus more powerful than Wald-type tests. The better power property of the LR test is also confirmed by simulations. We also consider mean changes and multiple breaks. We apply this procedure to the factor modeling of the US employment and study the structural change problem using monthly industry-level data.

Keywords: High-dimensional factor models; Structural breaks; LR test (search for similar items in EconPapers)
JEL-codes: C12 C38 C55 (search for similar items in EconPapers)
Date: 2024
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407623003470
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Likelihood ratio test for structural changes in factor models (2023) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:238:y:2024:i:2:s0304407623003470

DOI: 10.1016/j.jeconom.2023.105631

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-06-09
Handle: RePEc:eee:econom:v:238:y:2024:i:2:s0304407623003470